Iowa, 2011Hail and Damaging Winds in Iowa, July 22, 2011
July 22, 2011 · NWS DMX · 13 events in 6 counties and zones
An outflow boundary remained in place just south of Iowa from the previous nights convection. The airmass over Iowa became very unstable with high temperatures reaching the low 90s on the 22nd, with dewpoint readings in the mid 70s to low 80s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $603,000
- Crop damage
- $115,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary remained in place just south of Iowa from the previous nights convection. The airmass over Iowa became very unstable with high temperatures reaching the low 90s on the 22nd, with dewpoint readings in the mid 70s to low 80s. Precipitable water values increased to between 2 and 2.2 inches in a band extending from southwest into northeast Iowa as monsoonal moisture was drawn north. CAPE values were in the 4000 to 5000 J/kg range, with the lifted index between -6 and -8 C on the warm side of the thunderstorm development. The atmospheric shear was weak, around 20 kts. CAPE in the -10 to -30 C layer of the atmosphere was around 600 J/kg, but hail production was limited by the 15,500 foot freezing level. Thunderstorms developed over central into east central and northeast Iowa. Upscale development took place into a small MCS. This MCS produced severe weather, mainly in the form of high winds and some small hail. Damage from the wind was limited to tree damage for the most part. One storm produced very strong winds in Butler County. Winds with an estimated speed of 80 MPH tore part of the roof off of a house north of Aplington and also destroyed 6 outbuildings. Lightning struck an abandon church in Knoxville, setting it on fire. The fire was brought under control quickly. Heavy rain fell in the Aplington area of Butler County with 2.5 inches falling in a relatively short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 5:30 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 22, 5:30 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT FRI JUL 22 2011
.SHORT TERM /TONIGHT/...
ONCE AGAIN VERY UNCERTAIN CONVECTIVE SCENARIO FOR THE SHORT TERM
FORECAST. SATELLITE IMAGERY DEPICTS AN MCV MOVING EASTWARD ACROSS
NORTHWESTERN IOWA...WHICH HAS BEEN PRODUCING A PERSISTENT AREA OF
LIGHT SHOWERS AND ISOLD THUNDERSTORMS ACROSS OUR NORTHERN COUNTIES
ALL AFTERNOON. MEANWHILE SOUTH OF ABOUT HIGHWAY 20 SKIES HAVE
CLEARED OUT...TEMPERATURES HAVE RISEN...AND INSTABILITY IS HIGH BUT
WE HAVE BEEN CAPPED SO FAR. A PRESSURE TROUGH STRETCHING FROM
NORTHERN KANSAS ACROSS NORTHERN MISSOURI HAS PROVIDED THE FOCUS FOR
STORM DEVELOPMENT ACROSS THE KS/NE/MO TRI STATE AREA OVER THE LAST
COUPLE OF HOURS AND SOME OF THE HIGH RESOLUTION MODELS ARE
DEVELOPING THIS ACTIVITY NORTHEASTWARD INTO OUR CWA HOWEVER SO FAR
RADAR IMAGERY HAS SHOWN NO SIGN OF SUCH A SHIFT. HAVE GONE WITH
SLIGHT CHANCE AND CHANCE POPS IN THE FORECAST
ISSUANCE...HOWEVER...IF FORCING FROM AN APPROACHING SHORT WAVE
PROVES SUFFICIENT THEN WE COULD SEE SOMEWHAT MORE WIDESPREAD
THUNDERSTORM DEVELOPMENT ACROSS OUR CENTRAL AND SOUTHERN AREAS LATER
THIS EVENING. SHEAR IS ALSO ADEQUATE FOR A SEVERE WEATHER THREAT
SHOULD SUCH DEVELOPMENT OCCUR...AND THIS WILL NEED TO BE CLOSELY
MONITORED OVER THE NEXT SEVERAL HOURS. LATER TONIGHT THE LLJ WILL
LIKELY KICK OFF ADDITIONAL STORMS...PROBABLY ACROSS OUR NORTH AND
NORTHEAST ALONG AND NORTH OF AN EFFECTIVE WARM FRONT LINGERING FROM
THE BAROCLINIC ZONE CREATED BY DIFFERENTIAL HEATING TODAY. ALL IN
ALL LOW CONFIDENCE IN POPS THROUGH THE TONIGHT PERIOD.
.LONG TERM /SATURDAY THROUGH FRIDAY/...
CONVECTION MAY BE LINGERING OVER THE NORTHEAST EARLY SATURDAY. THE
FRONTAL BOUNDARY WILL BE LIFTING NORTH INTO SATURDAY WITH THE
PRIMARY FEATURE ALL THE WAY NORTH INTO CNTRL MN. THIS WILL ALLOW THE
VERY WARM AND HUMID AIRMASS TO LIFT THROUGH THE ENTIRE
STATE...THEREFORE HAVE ISSUED A HEAT ADVISORY TO THE NORTH OF THE
WARNING HEADLINES. SHORTER DURATION AND A COUPLE DAY RELIEF PERIOD
PRECLUDES WARNING IN THIS REGION. A COLD FRONT WILL BE SHIFTING
SOUTHEAST AND WILL ENTER IOWA SATURDAY EVENING. THUNDERSTORM CHANCES
WILL INCREASED ALONG THE BOUNDARY WITH THE GREATEST CHANCES OVER THE
NORTHEAST. SEVERE WEATHER WILL CERTAINLY BE POSSIBLE ALONG THE
BOUNDARY WITH A FORWARD PROPAGATING MCS BECOMING POSSIBLE WITH
DAMAGING WINDS THE PRIMARY THREAT.
THE COOLER AND DRIER AIR WILL CONTINUE TO DROP SOUTH ON SUNDAY WITH
LOW CHANCES FOR POPS OVER THE FAR SOUTH INITIALLY. OTHERWISE COOLER
AND MUCH DRIER AIR WITH DEWPOINTS FALLING BACK INTO THE LOW TO MID
60S. HIGH PRESSURE WILL BE IN PLACE ON MONDAY AND FAVOR THE OVERALL
LESS AMPLIFIED ECMWF SOLUTION WITH MAINLY DRY ON MONDAY THEN SOME
THUNDERSTORM CHANCES OVER THE FAR NORTH TUESDAY THROUGH EARLY
THURSDAY THEN BOUNDARY SLIDES SOUTHEAST AGAIN ON FRIDAY AS ANOTHER
MORE SIGNIFICANT WAVE SHOVES THE UPPER RIDGE BACK TO THE SOUTHEAST.
&&
.AVIATION...23/00Z
SHORT RANGE MODELS CONTINUE TO SUGGEST THUNDERSTORM DEVELOPMENT OVER
SOUTH CENTRAL IOWA SHORTLY AFTER 00Z. OUTFLOW BOUNDARY FROM NORTH
CENTRAL IOWA THUNDERSTORMS MOVING SOUTH INTO CENTRAL IOWA MAY
INITIATE THUNDERSTORMS. FORECAST THUNDERSTORM IN TEMPOS IN ALO AND
DSM FOR A FEW HOURS THIS EVENING. ELSEWHERE...THERE IS ENOUGH
UNCERTAINTY TO KEEP THUNDER OUT OF THE TAF OTHER THAN VCTS. AFTER
EVENING CONVECTION...LOW-LEVEL JET INCREASES AFTER 06Z WHICH MAY
PRODUCE MORE STORMS. THIS CONDITIONAL THREAT DOES NOT WARRANT ENOUGH
OF A CHANCE TO INCLUDE IN TAFS. THERE SHOULD BE MVFR FOG LATE
TONIGHT...ESPECIALLY NORTH. AFTER 14Z...WARM FRONT SHOULD BE NORTH
OF THE STATE SO EXPECT SOUTHERLY FLOW AND VFR CONDITIONS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 AM CDT SUNDAY FOR
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE.
HEAT ADVISORY IN EFFECT FROM 10 AM TIL 10 PM SATURDAY FOR
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO
GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
&&
SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...JOHNSON
Hazardous weather outlook, Jul 22, 3:18 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI JUL 22 2011
IAZ004>007-015>017-023>028-033>039-044>050-057>059-232130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
418 PM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN
IS ALSO POSSIBLE.
HEAT ADVISORY IS IN EFFECT SATURDAY AND SATURDAY EVENING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY INTO EARLY SUNDAY
AND AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE
DURING THIS TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH
THE WEEKEND.
IAZ060>062-070>075-081>086-092>097-232130-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
418 PM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH DAMAGING WINDS THE PRIMARY THREAT.
HEAVY RAINFALL IS ALSO POSSIBLE.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA UNTIL SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY
MORNING. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH
THE WEEKEND.
In the hours before
Special weather statement, Jul 22, 11:56 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT FRI JUL 22 2011
IAZ034>038-046>049-221900-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-
MARSHALL-
INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...GRUNDY CENTER...JEFFERSON...BOONE...
AMES...MARSHALLTOWN
1256 PM CDT FRI JUL 22 2011
...SCATTERED THUNDERSTORMS WITH GUSTY WINDS POSSIBLE...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
EARLY AFTERNOON. A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 50 MPH AT TIMES. BRIEF HEAVY DOWNPOURS
ARE ALSO POSSIBLE WITH THESE STORMS.
JB
Special weather statement, Jul 22, 3:37 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT FRI JUL 22 2011
IAZ023-024-034-035-222200-
CALHOUN-HUMBOLDT-POCAHONTAS-WEBSTER-
437 PM CDT FRI JUL 22 2011
...STRONG THUNDERSTORM DEVELOPING IN SOUTHEASTERN POCAHONTAS
COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN POCAHONTAS COUNTY...MOVING EAST
AT 30 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GILMORE CITY... PIONEER... CLARE...
RUTLAND... HUMBOLDT... DAKOTA CITY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PODRAZIK
Special weather statement, Jul 22, 4:06 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUL 22 2011
IAZ024-025-035-222300-
HUMBOLDT-WEBSTER-WRIGHT-
506 PM CDT FRI JUL 22 2011
...STRONG THUNDERSTORM CONTINUES ACROSS NORTH CENTRAL IOWA...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF FORT DODGE...MOVING EAST AT 40
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINCENT... THOR... HARDY...
RENWICK... WOOLSTOCK... GOLDFIELD...
EAGLE GROVE... CLARION AIRPORT... CLARION...
LAKE CORNELIA... GALT... ROWAN...
BELMOND... DOWS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PODRAZIK
Special weather statement, Jul 22, 5:18 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT FRI JUL 22 2011
IAZ026-036-037-230015-
FRANKLIN-HAMILTON-HARDIN-
618 PM CDT FRI JUL 22 2011
...STRONG THUNDERSTORM DEVELOPING IN NORTH CENTRAL IOWA...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES WEST OF IOWA FALLS...MOVING EAST AT 30
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KAMRAR... BLAIRSBURG... WILLIAMS...
BUCKEYE... POPEJOY... ALDEN...
OWASA... IOWA FALLS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PODRAZIK
Special weather statement, Jul 22, 5:34 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI JUL 22 2011
IAZ026-027-037-038-230030-
BUTLER-FRANKLIN-GRUNDY-HARDIN-
634 PM CDT FRI JUL 22 2011
...STRONG THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL IOWA...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IOWA FALLS...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ACKLEY... WELLSBURG... APLINGTON...
PARKERSBURG... PARKERSBURG... STOUT...
NEW HARTFORD... DIKE... SHELL ROCK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PODRAZIK
Event by event
8 thunderstorm wind, 2 heavy rain, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- July 22, 5:37 PM CST
- Where
- Butler County, 5 mi N of Aplington
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $500,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.652, -92.880
House roof was partially ripped off and 6 outbuildings were destroyed with significant tree damage.
Thunderstorm Wind, Butler
- When
- July 22, 6:07 PM CST
- Where
- Butler County, Parkersburg
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -92.780
Several reports of trees down around town. Largest was 14 inches in diameter blocking the highway north of town.
Heavy Rain, Butler
- When
- July 22, 6:15 PM CST
- Where
- Butler County, Aplington
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -92.880
Measured rainfall of 2.2 inches and still falling.
Thunderstorm Wind, Black Hawk
- When
- July 22, 6:35 PM CST
- Where
- Black Hawk County, 1.14 mi SE of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.488, -92.335
A tree was down at 11th and Washington.
Thunderstorm Wind, Hardin
- When
- July 22, 6:35 PM CST
- Where
- Hardin County, Union
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.250, -93.070
Numerous trees were toppled in Union.
Hail, Marion
- When
- July 22, 6:57 PM CST
- Where
- Marion County, 1.04 mi W of Knoxville
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.120
A wind gust of 52 MPH was observed at the same time.
Heavy Rain, Butler
- When
- July 22, 7:02 PM CST
- Where
- Butler County, Aplington
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -92.880
Measured rainfall of 2.5 inches for the event.
Thunderstorm Wind, Marion
- When
- July 22, 7:03 PM CST
- Where
- Marion County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.100
Several reports of power lines down in the city near the racetrack.
Thunderstorm Wind, Marion
- When
- July 22, 7:16 PM CST
- Where
- Marion County, 1.21 mi WSW of Fifield
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -93.049
Thunderstorm Wind, Jasper
- When
- July 22, 7:40 PM CST
- Where
- Jasper County, Sully
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 41.580, -92.850
Law enforcement also reported power lines down.
Lightning, Marion
- When
- July 22, 7:50 PM CST
- Where
- Marion County, Knoxville
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.100
Hail, Jasper
- When
- July 22, 8:00 PM CST
- Where
- Jasper County, 1.38 mi N of Turner
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -92.820
Thunderstorm Wind, Poweshiek
- When
- July 22, 8:15 PM CST
- Where
- Poweshiek County, 0.86 mi SE of Grinnell
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.740, -92.720
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
- Flash Flood and Flood in Illinois, July 22, 20111 injured · $80,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314469, 314323, 314312, 314313, 324013, 314311, 314316, 314322, 314314, 314320, 314317, 314318, 314315.